How soon after using a new product can you tell if it’s breaking you out (or if it’s just a coincidence)? I started using a new product and four days later I noticed some painful spots on my cheeks. Could it be the new product?
As someone with very reactive skin, I feel your pain. Last year, I ended up with hives after a facial (the aesthetician swiped a toner on my skin and said, “Huh, I’ve never seen that before,” which is not something you want to hear when your eyes are covered). While I’m glad that didn’t happen to you, in a way it would have made things easier because you would have known the cause of your breakout. As it stands, you can’t be sure. Is it within the realm of possibility that you had a reaction to a product four days after using it? Yes. But something else could be causing those spots, so it’s time to go into detective mode.
“We often say, ‘The answer is in the history,’ when we’re trying to discover the cause of a breakout,” says board-certified dermatologist Ryan Turner, M.D., the founder of Turner Dermatology in New York City. If you went to his office, he would examine the spots but he would also ask a bunch of questions to determine what was going on in the weeks leading up to the breakout. Did you travel? Eat something new? Sample a product at a store? Swim in a pool? Sleep somewhere different? Turner says his patients will often consult their calendar and photo apps to answer, and this can sometimes uncover other potential causes for skin changes. He would also consider the weather: If another product in your regimen has a drying effect (perhaps because of an astringent ingredient or an active like retinol), then you might have been fine using it in the summer, but when the air got drier (or you turned on the heat for the first time), it might have triggered the breakout. Even your hair products could be to blame! “People often forget their shampoo as a cause of rash on the face and body,” says Turner.
It’s also possible a different product you started using a while ago has just now started to cause a problem. “Sometimes it can take several weeks before you see a reaction, but if someone had been exposed to the irritant previously, then the onset might be much quicker,” explains board-certified dermatologist Naana Boakye, M.D., founder of Bergen Dermatology in New Jersey.
There are dozens of other potential causes for your bumps, but the bottom line is your skin isn’t happy. If you can’t (or don’t want to) see a dermatologist for help, the next step is pretty obvious: Stop using the new product and see if the spots go away. You should also lay off any other skin care with actives like acids, vitamins, or anti-aging ingredients. To give your skin a break, pare back to a basic, fragrance-free cleanser and moisturizer (like CeraVe Hydrating Facial Cleanser and Vanicream Moisturizing Cream). If the spots you have are due to contact dermatitis — a rash caused by a physical irritant or something you’re allergic to in the product — it could take a few weeks for them to resolve (even then, you may be left with some post-inflammatory hyperpigmentation to deal with, says Boakye).
To prevent this from happening again, you may want to try to figure out which ingredient (or combination of ingredients) caused your reaction. I’m not saying this will be easy! There are at least 30,067 ingredients listed in CosIng, the European Union’s database of cosmetic ingredients. Neither of the dermatologists I spoke to wanted to guess which could have caused your issue without examining you or the product in question, but they were willing to share some of the problematic substances their patients have dealt with in the past, such as high concentrations of fragrances or essential oils, propylene glycol, and lanolin. Turner says he has also seen reactions to Kathon CG, a blend of preservatives sometimes used in cosmetic products like shampoo. But lots of other preservatives could be problematic as well.
Another way to narrow down your list of potential irritants would be to make an appointment with an allergist or a dermatologist and talk to them about conducting a patch test of the product’s ingredients to see if you have a reaction. (The American Contact Dermatitis Society’s FAQ page is a great resource if you want to learn more about contact dermatitis and the patch tests doctors use to determine allergens.)
I realize I have given you an annoyingly long list of possible causes for your breakout, but I can’t wrap up this column without sharing one more that I just learned the hard way. This morning, I was in a rush so I smeared one of my serums over my whole face instead of carefully avoiding my eyes as I usually do. As I’ve been writing this, my lids have gotten itchier and itchier. I wasn’t sure what was going on until I remembered something Boakye told me when we spoke last week: Even a product you have safely used dozens of times can cause a reaction if you use it incorrectly. I just checked my serum and, sure enough, it’s not supposed to go near your eyes. D’oh. I doubt you would make a similar mistake. But just in case, maybe you should double-check the instructions on your new product too.